Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 4:13 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2017, 4:13 PM MDT (22:13 UTC)
- Expired
- Jun 7, 2017, 5:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WUUS55 KCYS 072213
SVRCYS
NEC165-WYC027-072315-
/O.NEW.KCYS.SV.W.0027.170607T2213Z-170607T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
413 PM MDT WED JUN 7 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Sioux County in the Panhandle of Nebraska...
East central Niobrara County in east central Wyoming...
* Until 515 PM MDT
* At 413 PM MDT, a severe thunderstorm was located near Redbird, or
17 miles west of Edgemont, moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northern Sioux and east central Niobrara Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4335 10407 4330 10404 4302 10405 4301 10398
4300 10389 4300 10402 4301 10435 4328 10425
TIME...MOT...LOC 2213Z 339DEG 11KT 4325 10416
HAIL...1.50IN
WIND...60MPH
$$
Rubin2 follow-up statements
696
WWUS55 KCYS 072244
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
444 PM MDT WED JUN 7 2017
NEC165-072253-
/O.CAN.KCYS.SV.W.0027.000000T0000Z-170607T2315Z/
Sioux NE-
444 PM MDT WED JUN 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4324 10405 4301 10405 4301 10435 4322 10427
TIME...MOT...LOC 2243Z 338DEG 10KT 4317 10412
$$
WYC027-072315-
/O.CON.KCYS.SV.W.0027.000000T0000Z-170607T2315Z/
Niobrara WY-
444 PM MDT WED JUN 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL NIOBRARA COUNTY...
At 443 PM MDT, a severe thunderstorm was located 9 miles southeast of
Redbird, or 17 miles southwest of Edgemont, moving south at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of east
central Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4324 10405 4301 10405 4301 10435 4322 10427
TIME...MOT...LOC 2243Z 338DEG 10KT 4317 10412
HAIL...1.25IN
WIND...60MPH
$$
Rubin067
WWUS55 KCYS 072311
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
511 PM MDT WED JUN 7 2017
WYC027-072321-
/O.EXP.KCYS.SV.W.0027.000000T0000Z-170607T2315Z/
Niobrara WY-
511 PM MDT WED JUN 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4324 10405 4301 10405 4301 10435 4322 10427
TIME...MOT...LOC 2311Z 339DEG 11KT 4310 10408
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:56 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 7, 3:56 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 356 PM MDT Wed Jun 7 2017 .SHORT TERM...(This evening through Friday night) Issued at 355 PM MDT Wed Jun 7 2017 Current KCYS radar loop over western Nebraska shows scattered thunderstorms just north of the I-80 corridor this afternoon. These thunderstorms have become strong and locally severe with large hail and some strong winds. Believe this will continue over the next 3 to 5 hours will additional activity developing further north and west through this evening. These storms may also become strong or severe with large hail and strong gusty winds. For tonight, would not be surprised if thunderstorm activity lingers through midnight due to a series of weak disturbances aloft moving southeast across the area ahead of the upper level ridge axis to the west. More organized squall lines or multi-cells are possible as suggested by the HRRR and other high resolution models. Otherwise, activity will gradually diminish in intensity after midnight with patchy fog possible towards sunrise over the areas of light winds and which received moderate to heavy rainfall yesterday and today. Warming trend will continue into Thursday as the upper level ridge axis moves eastward into Wyoming. High temperatures will climb into the 80's over the lower elevations of southeast Wyoming with highs likely near 90 further east. Models show well-defined warm air advection aloft across central Wyoming as this ridge builds into the area. Further east, there is still a threat of strong thunderstorms as this warm and dry air aloft will be slow to progress eastward. Believe the coverage will be more isolated compared to the last few days however, due to this drier air aloft. Kept POP between 20 to 25 percent near and just east of the Laramie Range including portions of the Nebraska panhandle. Llvl winds will gradually veer into the southwest and west Thursday night allowing drier air closer to the surface to push into the region. As the upper level ridge slides east of the area on Friday, deep southwest flow is expected over the area with even warmer temperatures. This will begin a period of warmer than normal temperatures through the weekend with highs in the mid 80's to mid 90's likely. Drier conditions will begin on Friday across the whole area into western Nebraska. .LONG TERM...(Saturday through Wednesday) Issued at 355 PM MDT Wed Jun 7 2017 West/southwest flow will prevail through the weekend as the next upstream trough swings onto the West Coast. Latest model guidance has slowed this trough about 12 hours or so compared to yesterday. As a result, expect warm/dry conditions to linger longer, now to include both Saturday/Sunday. H7 temperatures warm to between 15-17C both days, which will boost high temps well into the 80s at most spots, with even some low 90s across the western Nebraska Panhandle. Both the GFS/ECMWF are consistent in lifting area of low pressure from the Great Basin area on Monday, into Wyoming on Tuesday, and the Dakotas by Wednesday. This drives a Pacific Front thru the state Monday Night which spark off some convection, and depending upon frontal timing, would not be surprised to see some strong-severe convection. The trending north of this system's track suggests drier conditions across the CWA than earlier anticipated. Temperatures will cool behind Pacific cold front 60s west & 70s east by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1148 AM MDT Wed Jun 7 2017 Main challenge again today will be convective timing and extent this afternoon, evening. Latest info consistently points to showers/thunderstorms developing first along the Laramie Range between 19-20Z, before spreading to surrounding areas thereafter. This yields highest confidence in convective activity impacting the KCYS terminal, so have added a TEMPO group 20-24Z here. Otherwise, kept VCTS going until radar trends can be diagnosed coincident with convective development this afternoon. Latest models even suggest the potential for a couple of rogue supercells developing off the Black Hills and diving south towards far eastern WY and the northern Nebraska Panhandle after 00Z. Will continue to monitor trends and add TEMPO mentions as necessary at KCDR and KAIA. Convection winds down by late evening, giving way to VFR conditions overnight. && .FIRE WEATHER... Issued at 308 PM MDT Wed Jun 7 2017 No Fire Weather concerns for the rest of the week and through the weekend with fuels in green-up. Scattered showers and thunderstorms will continue with a good potential of some wetting rains this evening and once again on Thursday. Dry and very warm conditions are expected to develop over the area by Friday. && .HYDROLOGY... Issued at 308 PM MDT Wed Jun 7 2017 High temperatures in the mountains will increase back into the 60s later this week while low temperatures are expected to stay above freezing. This will result in continued snowmelt and rising creeks and main stem rivers. In addition, moderate to heavy rainfall from showers and thunderstorms today and tonight could increase snowmelt rate and runoff into area creeks and rivers. Will have to monitor the upper North Platte River near Saratoga, and the Encampment River for additional increases in river level over the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CAH AVIATION...CAH FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 454 AM MDT Wed Jun 7 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue through the early evening. Some of these storms could be severe with large hail, damaging winds and heavy rainfall. Storms are expected to be slow moving, so there will be an increased threat of flash flooding. Areas along and south of a line from Alliance to Torrington to Wheatland stand the greater chances of seeing these severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are possible. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation may be needed for communities along and south of Alliance to Torrington to Wheatland after 2PM this afternoon through early evening. WYZ103>106-109>117-081100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue into the early evening hours. Some of these storms could be strong with dime sized hail and downburst winds to 50 MPH. Slow movement of the storms could result in localized flash flooding threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are possible, especially in the wind prone areas. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 7, 4:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NNE SIDNEY 41.16N 102.96W
06/07/2017 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
MARBLE TO DIME SIZE.
&&
BCHAPMANLocal storm report, Jun 7, 4:07 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 SW SIDNEY 41.12N 102.98W
06/07/2017 E0.88 INCH CHEYENNE NE TRAINED SPOTTER
OBSERVED AT CABELAS NORTH OF I-80.
&&
MJAMSKILocal storm report, Jun 7, 4:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL SIDNEY 41.13N 102.97W
06/07/2017 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 7, 4:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SIDNEY 41.13N 102.97W
06/07/2017 E0.25 INCH CHEYENNE NE TRAINED SPOTTER
SPOTTERS WIFE CALLED HIM TO SAY THAT SHE WAS GETTING GOLF
BALL SIZED HAIL ON THE NORTH EDGE OF TOWN A FEW MINUTES
PRIOR TO HIS REPORT.
&&
BCHAPMANLocal storm report, Jun 7, 4:11 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL SIDNEY 41.13N 102.97W
06/07/2017 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
LOTS OF IT.
&&
BCHAPMANSpecial weather statement, Jun 7, 4:11 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 411 PM MDT WED JUN 7 2017 WYZ102-072315- Niobrara County WY- 411 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY UNTIL 515 PM MDT... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near Redbird, or 17 miles west of Edgemont, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Niobrara County. LAT...LON 4330 10405 4301 10406 4302 10435 4330 10424 TIME...MOT...LOC 2210Z 350DEG 13KT 4325 10416 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:31 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| Jun 7, 3:31 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 38 min |
| Jun 7, 4:11 PM MDT | Special Weather Statement | CYS | Niobrara | 64 min |
| Jun 7, 4:52 PM MDT | Special Weather Statement | CYS | Albany | 53 min |
| Jun 7, 5:15 PM MDT | Special Weather Statement | CYS | Niobrara | 60 min |
| Jun 7, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 50 min |
| Jun 7, 1:21 PM MDT | Special Weather Statement | CYS | Morrill | 39 min |
| Jun 7, 1:43 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill | 47 min |
| Jun 7, 2:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 36 min |
| Jun 7, 2:28 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 48 min |
| Jun 7, 2:44 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 33 min |
| Jun 7, 2:56 PM MDT | Special Weather Statement | CYS | Banner | 49 min |
| Jun 7, 3:04 PM MDT | Areal Flood Advisory | CYS | Morrill | 3 hr |
| Jun 7, 3:09 PM MDT | Special Weather Statement | CYS | Cheyenne | 51 min |
| Jun 7, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 60 min |
| Jun 7, 3:42 PM MDT | Special Weather Statement | CYS | Banner | 48 min |
| Jun 7, 4:27 PM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
| Jun 7, 4:37 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Jun 7, 5:33 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.